Nonlinear Differential Equations,
Electron. J. Diff. Eqns., Conf. 05, 2000, pp. 183-199.

Multiple periodic solutions to a suspension bridge O.D.E.

P. J. McKenna & K. S. Moore

We present an ordinary differential equation which models the torsional motion of a horizontal cross section of a suspension bridge. We use Leray-Schauder degree theory to prove that the undamped equation has multiple periodic weak solutions. We use a numerical continuation algorithm to demonstrate the existence of three periodic solutions (one of small amplitude and two of large amplitude) and to examine the bifurcation properties of the periodic solutions.

Published October 25, 2000.
Math Subject Classifications: 34C25, 34A47.
Key Words: Torsional oscillations, suspension bridge.

Show me the PDF file (163K), TEX file, and other files for this article.

Joe McKenna
Department of Mathematics
University College
Cork, Ireland
Kristen S. Moore
Department of Mathematics
University of Michigan
Ann Arbor, MI 48109-1109, USA

Return to the EJDE web page